Has anyone taking cyclophosphamide suffered ... - Vasculitis UK

Vasculitis UK

6,858 members5,964 posts

Has anyone taking cyclophosphamide suffered from tinnitus as a result?

LyndaGould profile image
LyndaGould

I have CNS vasculitis and shortly after starting cyclophosphamide I developed tinnitus. I have had it for nearly 3 years now and I just wonder if it is a side effect of this particular drug?

16 Replies
John_Mills profile image
John_MillsAdministrator

Hi Lynda, I had cyclophos for Wegeners and did have tinnitus, but I put it down to the WG rather than the cycophos. Could be an interesting field for study!

Sadly, I still have the tinnitus although it is many years since I had the cyclophos.

I really do think it is more likely that the tinnitus would be more likely to be due to nerve or inner ear damage due to vasculitis.

It's good to hear your experience. My neurologist wasn't convinced that the meds could do this - I started the tablets about 10 mths after being diagnosed and my symptoms had largely settled by the time I started on the cyclophos. It has suited me to believe it was the tablets for I've been able to hope that it would go away again. It has gone on so long now I'm beginning to believe the damage is permanent.

BooBoo39 profile image
BooBoo39Volunteer in reply to LyndaGould

Hi Lynda i'm interested that you were started on Cyclophosphamide at the start soon after diagnosis and when you believed things were settling down. Did they try any other treatment Prednisone for instance before that or along side the cyclo? Sorry not answering your original question on tinnitus..

LyndaGould profile image
LyndaGould in reply to BooBoo39

I was on CellCept and prednisolone prior to this then changed over to cyclophosphamide and continued with the steroids. I guess I used 'settling down' in an ambiguous way - my symptoms had stabilised but I wasn't getting any better, My consultant has always believed the vasculitis will right itself so he switched to give the process a 'push'. I think the tablets have done just that in that my symptoms have decreased rather than staying where they were. I am now off steroids (just over a week ago) and hope that the cyclo will be reviewed when I see the neurologist again in the new year.

I was diagnosed with WG 20 years ago. Initially, I had ear problems and went undiagnosed for 4 months! My hearing suffered greatly AND I now have very bad tinnitus. I was on Cylophosphamide and Pred for a fair time. I can't remember having tinnitus prior to this but am fairly sure it stems from my ear problems.

LyndaGould profile image
LyndaGould in reply to Dbis22

Hi Dblox, I never realised that vasculitis ccould cause ear and hearing problems, this site and Vasculitis UK have proved to be really helpful in understanding the many forms of this disease. Have you learned any useful strategies for drowning out the ringing sounds?

Hello Lynda

I developed tinnitus at least two years before the onset of WG and my cyclophos treatment. I was told by the Rheumatologist this would have been one of the first indications of the vasculitis - sad it wasn't spotted then! I still have it now although I have become used to the "singing" in my ear. I am on Pred and Methotrexate.

LyndaGould profile image
LyndaGould in reply to moira

Thanks Moira for taking the time - I never considered that the tinnitus was related to the vasculitis before, yet many people's experiences seem to saying that this is possible. Maybe the change of drug was just a coincidence? I was already sick when it started but wouldn't it be good if doctors were looking out for vasculitis if someone goes with tinnitus...How long have you been ill?

Absolutely 100% ..... ear infection (antibiotic resistant) was a major feature in the start of my WG. As pressure in my middle ear increased so did the damage to my auditory nerves. This, I firmly believe, is what caused my tinnitus. As for managing it or drowning to out, I have had no success. I have tried meditation. Simply doesn't work for me. I suffer depression and anxiety. I have tried hypo-therapy. That was hopeless as I couldn't hear the hypo-therapist! I have learnt to live with it. The only time it really upsets me is when I'm in perfect solitude ..... on a deserted beach somewhere and should be enjoying the silence. I find that quite upsetting. The rest of the time I think I must just program it out. Have you suffered hearing damage? Do you have a good ear specialist?

Oh, and the ENT specialist I saw for 4 month before I was diagnosed totally missed the Wegener's connection! It's a very common presentation apparently.

LyndaGould profile image
LyndaGould in reply to Dbis22

Just the tinnitus at this point - and it is enough. Like you silences are the worst times - when everyone is saying how lovely the quietness is I'm crying out 'no' give me something to tune into! I've never done anything about it - I mentioned it to my neurologist one time and he never fussed about it - he said it could be nerve damage but he wasn't sure and I never did anything more. Think I'll ask him more questions about it at my next review.

There's research going on. I was contact by a company in the USA who looked like they were trying to cash in on people discomfort. Apparently they had done tests in rats and the tinnitus had gone away with their 'special' treatment. My ENT man thought I was nuts when I told him. Incidentally, I remember one thing the people who teated me 20 years ago said ... you'll alway need a good ENT specialist! He was 100% correct. I've lost could of the number of tubes etc. I've had. I guess it's all part of the fun. If you think you could cope with meditation though ..... give it a try. Maybe acupuncture? I am the worlds worst cynics and acupuncture worked for a problem with my foot. I wouldn't dismiss it. Good luck though ...... it is a nuisance!

LyndaGould profile image
LyndaGould in reply to Dbis22

I had acupuncture for tennis elbow once and it worked - never knew you could get it for this... I must hunt down any research if it exists. I've learnt so much of what I know about my cerebral vasculitis from the internet, I then share what I know with my GP. He's quite good about it for he openly admitted that he doesn't know very much. SInce I was diagnosed though he has tried to find out as much as he can. In fact I have two good GP's and my neurologist is great. If I have a concern I just phone his secretary and he calls me back. Not bad on the NHS - though I live in Northern Ireland - maybe that makes a difference. Never been suggested that I need an ENT specialist - maybe that's unique to WG?

Hi I have never notices tinnitus after this drug, many other side effects but I think the illness itself will have something to do with it. I have suffered Anca Vasculitis for 2 years now this caused kidney failure, this illness takes no Prisoners.

Pat

LyndaGould profile image
LyndaGould in reply to patsy

You are right Pat, it is a very debilitating disease whatever form it takes. I'm coming up to 4 years with CNS and I'm still learning. I hope you're doing well at the moment.

I developed tinnitus at tge same time as diagnosis for Wegeners and prior to receiving medication for Wegeners

You may also like...